North Carolina, 2018Damaging Wind in North Carolina, August 17, 2018
August 17, 2018 · NWS RNK · 1 event in 1 county or zone
A hot and humid air mass sparked one severe thunderstorm during the afternoon. This storm blew down several trees in Wilkes County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and humid air mass sparked one severe thunderstorm during the afternoon. This storm blew down several trees in Wilkes County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 17, 1:50 PM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 17, 1:50 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
250 PM EDT Fri Aug 17 2018
.SYNOPSIS...
A cold front will slowly approach the Appalachians and central
mid Atlantic region from the west, before moving into the region
Saturday night and then stalling out on Sunday. This will keep
a good chance for showers and thunderstorms across the area
into the first part of next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 245 PM EDT Friday...
Showers/thunder starting to develop across the area ahead of a
cold front slowly approaching from the west being driven by an
upper level trof. There is a good amount of surface based
instability present but overall dynamic environment is lacking.
850mb winds will be picking up toward evening and increase some
shallow low level shear but outside of some storm clusters being
able to organize the threat for severe weather continues to look
rather marginal. Precipitable water values are making for a
juicy airmass and locally heavy rain can be expected with storm
clusters. Any related hydro issues will likely be localized.
Expect convection to have a good diurnal component but short
wave energy aloft and some lingering instability will help keep
some activity going mainly west of the Ridge overnight. Believe
there will be a bit too much cloud cover for a lot of fog but
locations east of the Ridge may be able to radiate enough for
some patchy fog toward daybreak. If precipitation becomes a bit
more widespread fog may follow suit. Lows tonight will generally
be in the lower 70s east of the Blue Ridge with 60s to the
west.
The cold front is not expected to move through until sometime
late Saturday night, so once diurnal instability develops
tomorrow the closer proximity of the front will result in more
widespread coverage of storms Saturday afternoon. Thicker cloud
cover will help limit instability and the dynamic environment
continues to lack gusto so the overall severe threat tomorrow
appears low, through there will continue to be a concern for
potential hydro issues from locally heavy rainfall. Highs
tomorrow will be near normal with mid/upper 80s east of the
Ridge and mid 70s.around 80 to the west.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 245 PM EDT Friday...
Upper trough and its associated surface cold front will advance into
the region Saturday evening into Saturday night. Scattered to
numerous showers and thunderstorms will accompany the frontal
boundary. The Day Two Convective outlook placed our region in
general thunderstorms. However with higher pwats, some of the
thunderstorms could contain locally heavy rains. Low temperatures
Saturday night will vary from around 60 degrees in the mountains to
the upper 60s in the piedmont.
The real challenge of the forecast is just how much progression the
front makes across or even south of the area by Sunday night, and
then how quickly does it rebound northward in advance of the next
approaching upper level system on Monday. The model trends support
slower timing in general. The slow moving frontal boundary will
remain in the region through early next week. This will result in
periods of showers and thunderstorms into Monday night.
The front and its connected convection will drop south on Sunday and
stall Sunday night across North Carolina. Scattered showers and
thunderstorms will continue on Sunday especially during the
afternoon and evening hours. High temperatures on Sunday will range
from the lower 70s in the west to the mid 80s in the east.
There will be a break in the action Sunday night into early Monday
morning with drier high pressure build south into the area. Low
temperatures Sunday night will generally be from the upper 50s in
the west to around 70 degrees in the east. On Monday, southwest flow
in advance of low pressure will push the front north as warm front
Monday evening into Tuesday. Highs on Monday will be a little cooler
with readings from around 70 degrees in the mountains to the mid 80s
in the piedmont.
Medium confidence on Forecast during the period.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 245 PM EDT Friday...
Low pressure will form over the Midwest and lift northeast into the
Great Lakes Tuesday and into Eastern Canada Wednesday. The low
center will travel northeast Wednesday night into Friday. As the
upper trough moves in Wednesday into Friday expect cooler
temperatures.
There will be a broad shield of precipitation along and ahead of a
frontal boundary as it moves into parts of our forecast area Tuesday.
The rain may be heavy at times. The main cold front should reach the
coast Tuesday night. This will be followed by a secondary cold front
and high pressure. A wave of low pressure along the boundary will
cause the cold front to stalled along the Southeast Coast. Isolated
to scattered showers and thunderstorms will be possible Wednesday
into Friday.
The GFS remained weaker and less agressive compared to the ECMWF and
CMC. Regardless of surface low differences, there has been fairly
good continuity regarding the trailing front and convection reaching
the East Coast by around Midweek. Cooler and drier Canadian high
pressure will try to build south towards the end of the week.
Temperatures will remain mild into Midweek before cooling trend
expected for the end of the workweek with the amplified Eastern US
trough.
Low to medium confidence in extended period.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 245 PM EDT Friday...
Showers/thunder starting to develop across the area ahead of a
cold front slowly approaching from the west being driven by an
upper level trof. Will handle convective features with a
prevailing vicinity and amend when it becomes more imminent to
any particular TAF site. Otherwise, generally expecting VFR
conditions with southwest winds that may be occasionally gusty
but should not hinder aircraft operations. Conditions will he
highly variable near storms.
The cold front is not expected to move through until sometime
late Saturday night. Expect convection to have a good diurnal
component but short wave energy aloft and some lingering
instability will help keep some activity going mainly west of
the Ridge overnight. Once diurnal instability develops tomorrow
the closer proximity of the front will result in more
widespread coverage of storms for the latter portion of the
valid period.
Believe there will be a bit too much cloud cover for a lot of
fog but locations east of the Ridge may be able to radiate
enough for some patchy MVFR conditions toward daybreak. If a
good dose of precipitation directly affects an airfield this may
change the equation so this will need to be monitored. Winds
outside of thunderstorms are not expected to be problematic
tomorrow.
Extended Discussion...
The cold front will stall out into Sunday and linger in the
area through Monday. This will keep a good chance of convective
precipitation and sub-VFR conditions at TAF sites into the first
part of next week. Another cold front will arrive later Tuesday
bringing another round of at least sub-VFR in showers/storms
pending timing of the boundary with later runs.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...KK
LONG TERM...KK
AVIATION...MBS/AMS
Hazardous weather outlook, Aug 17, 3:40 AM EST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
440 AM EDT Fri Aug 17 2018
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-180845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
440 AM EDT Fri Aug 17 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
A few strong to severe thunderstorms will be possible across the area
this afternoon and evening in advance of an approaching cold front.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
As a cold front stalls across the area on Saturday, we will see the
chances for localized flooding increase with the proximity of the
front, and disturbances riding along it. This could result in one
geographical location receiving multiple rounds of heavy rain in a
short period of time Saturday afternoon and night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 17, 2:46 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
346 PM EDT FRI AUG 17 2018
NCZ001>003-VAZ015-172030-
Surry-Ashe-Alleghany-Grayson-
346 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT
ALLEGHANY...NORTHWESTERN SURRY...EAST CENTRAL ASHE COUNTIES IN
NORTHWESTERN NORTH CAROLINA AND SOUTHEASTERN GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA...
Until 430 PM EDT.
At 345 PM EDT, a strong thunderstorm was located over Stratford,
moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Galax...
Sparta...
Independence...
Fries...
and Laurel Springs.
LAT...LON 3644 8145 3674 8099 3667 8093 3665 8095
3664 8092 3663 8093 3663 8091 3664 8091
3650 8082 3642 8108 3643 8108 3643 8111
3642 8115 3643 8117 3638 8122 3636 8129
3637 8135 3636 8137 3634 8137 3633 8139
TIME...MOT...LOC 1945Z 244DEG 15KT 3649 8120
JRSpecial weather statement, Aug 17, 3:01 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
401 PM EDT FRI AUG 17 2018
NCZ001-018-019-172045-
Ashe-Wilkes-Watauga-
401 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WILKES...EAST CENTRAL WATAUGA AND SOUTHEASTERN ASHE
COUNTIES...
Until 445 PM EDT.
At 401 PM EDT, a strong thunderstorm was located over Cascade Falls,
moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Boone...
Wilbar...
Deep Gap...
Todd...
and Mc Grady.
LAT...LON 3640 8143 3633 8139 3638 8135 3639 8125
3637 8125 3638 8122 3621 8107 3620 8166
3628 8167
TIME...MOT...LOC 2001Z 253DEG 14KT 3628 8147
JRSpecial weather statement, Aug 17, 3:52 PM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
452 PM EDT FRI AUG 17 2018
VAZ024-035-172130-
Amherst-Rockbridge-
452 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN ROCKBRIDGE AND NORTHWESTERN AMHERST COUNTIES...THE CITY OF
BUENA VISTA AND THE SOUTHWESTERN CITY OF LEXINGTON...
Until 530 PM EDT.
At 452 PM EDT, a strong thunderstorm was located near Glasgow, moving
east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Forks Of Buffalo...
and Collierstown.
LAT...LON 3780 7916 3749 7922 3751 7922 3750 7925
3751 7926 3752 7935 3759 7938 3761 7941
3760 7943 3762 7944 3761 7946 3758 7945
3757 7943 3755 7946 3758 7958 3760 7957
3764 7964 3777 7959
TIME...MOT...LOC 2052Z 283DEG 11KT 3768 7947
JRSpecial weather statement, Aug 17, 4:09 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
509 PM EDT FRI AUG 17 2018
NCZ019-020-172200-
Yadkin-Wilkes-
509 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN WILKES AND WEST CENTRAL YADKIN COUNTIES...
Until 600 PM EDT.
At 509 PM EDT, a strong thunderstorm was located over Buck, moving
east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Jonesville...
and Ronda.
LAT...LON 3601 8134 3604 8137 3604 8140 3627 8136
3627 8087 3624 8087 3625 8081 3624 8081
3606 8087 3606 8098 3603 8107 3604 8114
3603 8117 3604 8120 3603 8127 3600 8130
TIME...MOT...LOC 2109Z 282DEG 18KT 3615 8125
JRThunderstorm Wind, Wilkes
- When
- August 17, 4:22 PM EST
- Where
- Wilkes County, 0.28 mi E of Congo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.170, -81.265
Thunderstorm winds blew down several trees along North Minton Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, August 17, 20181 death · 1 event
- Damaging Wind in Alabama, August 17, 201812 injured · 1 event
- Hail and Damaging Winds in Oklahoma, August 17, 2018$300,000 · 1 in hail · 8 events
- Flash Flood in New Hampshire, August 17, 2018$100,000 · 1 event
- Flash Flooding in New Hampshire, August 17, 2018$85,000 · 2 events
- Flood and Damaging Winds in Massachusetts, August 17, 2018$28,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in New York, August 17, 2018$2,000 · 50 kt wind · 26 events
- Damaging Winds in Virginia, August 17, 201850 kt wind · 22 events
- Flash Flood and Damaging Winds in Pennsylvania, August 17, 201854 kt wind · 22 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2018$20,000 · 1.25 in hail · 7 events
- Damaging Winds in New York, August 17, 2018$16,000 · 61 kt wind · 5 events
- Hail and Damaging Wind in Colorado, August 17, 20181.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768600.